Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 63, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 17, 2004, 7:13 PM MST for Pinal County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 7:13 PM MST (02:13 UTC)
- Expired
- Aug 17, 2004, 8:00 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 55 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2362 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 180213
SVRTWC
AZC021-180300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
710 PM MST TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEAST PINAL COUNTY IN ARIZONA
* UNTIL 800 PM MST
* AT 707 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES NORTHEAST OF ELOY...OR ABOUT 10 MILES
SOUTH OF FLORENCE...MOVING EAST AT 10 MPH.
DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. DENSE BLOWING
DUST IS LIKELY WITH THIS SEVERE STORM. VISIBILITIES MAY BE REDUCED
TO NEAR ZERO AT TIMES ALONG INTERSTATE 10...MAKING FOR VERY
DANGEROUS DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING
DUST IS ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR
AHEAD OF YOU.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL ALSO. PUT YOUR
VEHICLE IN A GARAGE OR CARPORT AND MOVE TO A STURDY SHELTER.
LAT...LON 3299 11146 3271 11164 3267 11144 3279 11115
3293 11107 3309 11113
$$
BFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM MST, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST TUE AUG 17 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE HAS BEGUN TO BUILD SOUTHWEST OF CALIFORNIA TODAY INDUCING A DRYING TREND THIS WEEK. ENOUGH MOISTURE WILL REMAIN OVER THE AREA FOR TYPICAL AFTERNOON AND EVENING THUNDERSTORMS. OTHERWISE... NEAR TO SLIGHTLY BELOW NORMAL DAYTIME TEMPERATURES ARE EXPECTED. AN INCREASE IN MOISTURE WILL BEGIN OVER THE WEEKEND FOR A BETTER CHANCE OF THUNDERSTORMS. && .DISCUSSION...THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE AREA THIS AFTERNOON HELPED ALONG BY PLENTY OF SUNSHINE THIS MORNING. A FEW STRONG THUNDERSTORMS WITH HEAVY RAIN HAVE OCCURRED IN CENTRAL PIMA... WESTERN SANTA CRUZ AND NORTHERN GREENLEE COUNTIES ALREADY. THUNDERSTORM ACTIVITY WILL CONTINUE TO DEVELOP THROUGH THIS EVENING ACROSS SOUTHEASTERN ARIZONA WITH HEAVY RAINFALL THE GREATEST THREAT. OTHERWISE... THE UPPER LEVEL TROUGH CENTERED OVER THE GREAT SALT LAKE AND EXTENDING INTO WESTERN NEW MEXICO HAS SHIFTED SLIGHTLY TO THE EAST AS HIGH PRESSURE BUILDS INTO CALIFORNIA. AS THIS RIDGE STRENGTHENS DRIER AIR WILL MOVE INTO THE STATE RESULTING IN A DECREASE CHANCE OF THUNDERSTORMS. BY WEEKS END THE RIDGE WILL BE FORCED EASTWARD BY A PIECE OF ENERGY BREAKING AWAY FROM A TROUGH OVER THE PACIFIC. AS THE RIDGE MOVES EAST A SOUTHERLY COMPONENT TO THE FLOW WILL RETURN TO SOUTHEAST ARIZONA AND THUS TAP INTO THE MOISTURE OVER NORTHERN MEXICO. ERGO... THE CHANCES FOR CONVECTIVE ACTIVITY WILL ONCE AGAIN INCREASE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. EVANS
Hazardous weather outlook, Aug 17, 11:55 AM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST TUE AUG 17 2004 AZZ019-029>035-180700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1155 AM MST TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...ACTIVITY WILL BE A LITTLE LESS TODAY IN THE WAKE OF THE UPPER LEVEL DISTURBANCE THAT MOVED THROUGH THE AREA ON MONDAY. HOWEVER...THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH FLASH FLOODING STILL A THREAT. DISCUSSION...THE AREA IS SLIGHTLY MORE STABLE AND DRIER THAN YESTERDAY WITH THE AREA IN THE WAKE OF THE UPPER LEVEL DISTURBANCE THAT MOVED THROUGH THE AREA. HOWEVER...THERE IS STILL ENOUGH MOISTURE AROUND TO SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS FROM CENTRAL PIMA COUNTY EAST. THERE IS ALSO ENOUGH SHEAR IN THE ATMOSPHERE TO SUPPORT ISOLATED SEVERE THUNDERSTORMS. THE THREAT FOR FLASH FLOODING IS STILL ABOVE CLIMATOLOGY...ESPECIALLY IN AREAS THAT HAVE BEEN HIT HARD OVER THE PAST 10 DAYS...LIKE CENTRAL PIMA COUNTY...SANTA CRUZ AND COCHISE COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DRIER WESTERLY FLOW ALOFT WILL OVERTAKE THE REGION STARTING WEDNESDAY AND CONTINUE INTO THE FIRST HALF OF THE WEEKEND. STORMS WILL BECOME MORE ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY. THERE ARE MORE SIGNS THAT A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP LATE IN THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Graham | 57 min |
| Aug 17, 6:10 PM MST | Flash Flood Warning | TWC | Graham | 110 min |
| Aug 17, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 62 min |
| Aug 18, 1:39 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 36 min |
| Aug 18, 3:00 PM MST | Flash Flood Warning | TWC | Graham | 60 min |
| Aug 18, 3:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 36 min |
| Aug 18, 4:35 PM MST | Flash Flood Warning | TWC | Graham | 85 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.